Always follow directions about your child's age and weight
when you are giving a dose.
When giving medicine, use the tool that comes with the medicine, such as a dropper or a dosing cup. Don't
use spoons instead of the tool. Spoons can be different sizes. If the medicine
doesn't come with a tool to give doses, ask your pharmacist for one.
Know the difference between the amounts in
a tablespoon (Tbsp) and a teaspoon (tsp). A tablespoon is three times as much
as a teaspoon.
Never increase a dose
because your child seems sicker than before.
Talk to your child's doctor before switching back and forth between doses of acetaminophen and ibuprofen. When you switch between two medicines, there is a chance your child will get too much medicine.
Storing medicines safely
Store medicines where children can't see or reach them. Many OTC medicines are colorful, taste good, and can be
chewed. Kids may think that these medicines are candy.
Use medicines with a childproof cap. Lock the cap after each
use by closing it tightly.
Don't buy or use medicine from a package that has cuts, tears, a broken seal, or other problems. Check the medicine at home to make sure the color and smell are normal.
Check your medicine supply at least once a year. Ask your pharmacist how to get rid of medicines that are past their expiration
Always store medicines in a cool, dry place or as it says on the label.
Keep all medicines in their original containers. This way you avoid giving the
wrong medicine by mistake.
Using cough and cold medicines
Studies show that over-the-counter cough and cold medicines
don't work very well. Some of these medicines can cause problems if used too
much. These medicines don't cure the cold or cough. And they don't help your
child get better faster.
Use these medicines exactly as your doctor
says, and keep them out of children's reach.
Check the label before you give cold medicines to a child. They may not be safe to give to young children.
Don't give antihistamines, such as diphenhydramine (Benadryl, for example), to your
child unless you've checked with your doctor first. Antihistamines are
sometimes used in cold medicines, so check for them on the label.
Try other home treatments besides medicines. A humidifier may soothe swollen
air passages or help a cough. Honey or lemon juice in hot water or tea may help
a dry cough. Do not give honey to a child younger than 1 year.
Don't give your child too much acetaminophen or ibuprofen. If you are giving your child fever or pain medicine (such as acetaminophen or ibuprofen), don't give your child a cold or flu medicine that contains the same ingredient. Your child could get too much medicine.
This information is produced and provided by the National
Institute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National
Institute via the Internet web site at http://
.gov or call 1-800-4-CANCER.
WebMD Medical Reference from Healthwise
September 09, 2014
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this